Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 29, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 10, 2011, 12:56 PM MST for Coconino County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2011, 12:56 PM MST (19:56 UTC)
- Expired
- Sep 10, 2011, 1:30 PM MST
- In force
- 34 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 38 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
254 WUUS55 KFGZ 101956 SVRFGZ AZC005-102030- /O.NEW.KFGZ.SV.W.0029.110910T1956Z-110910T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1256 PM MST SAT SEP 10 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 130 PM MST * AT 1247 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHAVEZ MOUNTAIN...OR 29 MILES SOUTHWEST OF WINSLOW...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SOLDIER LAKE...CRATER LAKE...AND LONG LAKE IN RURAL SOUTHEASTERN COCONINO COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! && LAT...LON 3504 11104 3484 11090 3473 11119 3488 11130 TIME...MOT...LOC 1955Z 239DEG 10KT 3486 11114 $$ KD
2 follow-up statements
244 WWUS55 KFGZ 102015 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 115 PM MST SAT SEP 10 2011 AZC005-102030- /O.CON.KFGZ.SV.W.0029.000000T0000Z-110910T2030Z/ COCONINO AZ- 115 PM MST SAT SEP 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR SOUTHEASTERN COCONINO COUNTY... AT 106 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF METEOR CRATER...OR 25 MILES SOUTHWEST OF WINSLOW...MOVING NORTHEAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SOLDIER LAKE...CRATER LAKE...AND LONG LAKE IN RURAL SOUTHEASTERN COCONINO COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! && LAT...LON 3504 11104 3484 11090 3473 11119 3488 11130 TIME...MOT...LOC 2014Z 239DEG 10KT 3489 11108 $$ KD
063 WWUS55 KFGZ 102032 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 132 PM MST SAT SEP 10 2011 AZC005-102042- /O.EXP.KFGZ.SV.W.0029.000000T0000Z-110910T2030Z/ COCONINO AZ- 132 PM MST SAT SEP 10 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCONINO COUNTY HAS EXPIRED... THE SEVERE THUNDERSTORM SOUTH OF METEOR CRATER WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER THE STORM IS STILL PRODUCING HEAVY RAIN WHICH MAY CAUSE LOCAL RISES ON AREA CREEKS AND WASHES. LAT...LON 3504 11104 3484 11090 3473 11119 3488 11130 TIME...MOT...LOC 2015Z 239DEG 10KT 3489 11108 $$ KD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 9:35 AM MST, 3 hours 21 minutes earlier.
Area forecast discussion, Sep 10, 9:35 AM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 935 AM MST SAT SEP 10 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. STORMS THIS WEEKEND MAY PRODUCE LOCALLY HEAVY RAIN AND HAIL. COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. && .DISCUSSION...THE MID AND UPPER LEVEL LOW THAT WAS CENTERED NEAR PAGE ARIZONA YESTERDAY AND HELPED BRING NUMEROUS THUNDERSTORMS TO NORTHERN AZ HAS WEAKENED CONSIDERABLY THIS MORNING. THE FOCUS NOW TURNS TO A NEW LOW DEVELOPING OVER SOUTHERN CALIFORNIA. THIS LOW IS FORECAST TO REMAIN NEARLY STATIONARY THROUGH AT LEAST MONDAY...THEN KICK OUT ACROSS OUR REGION TOWARD THE MIDDLE OF NEXT WEEK. FOR TODAY...LOW LEVEL MOISTURE HAS REMAINED NEARLY UNCHANGED FROM YESTERDAY...HOWEVER THE MID LEVELS HAVE DRIED AND WARMED A BIT. SO EXPECT SLIGHTLY LESS THUNDERSTORM COVERAGE THROUGH THIS AFTERNOON COMPARED TO YESTERDAY. HOWEVER...DEEPER MOISTURE POISED OVER SONORA MEXICO THIS MORNING IS FORECAST TO BE PULLED NORTHWARD INTO ARIZONA LATER TONIGHT INTO SUNDAY AS SOUTHERLY FLOW DEVELOPS AHEAD OF THE LOW. A MID-LEVEL WIND SPEED MAX IS ALSO FORECAST TO ROTATE INTO THE STATE LATE TONIGHT THROUGH SUNDAY. THE BEST COMBINATION OF WIND SHEAR AND INSTABILITY IS EXPECTED ALONG AND WEST OF A LINE FROM PAGE TO PAYSON. SOME STORMS THAT DEVELOP IN THIS AREA LATE TONIGHT THROUGH SUNDAY COULD BECOME STRONG OR SEVERE...WITH LARGE HAIL...STRONG GUSTY WINDS AND FLASH FLOODING POSSIBLE. CURRENT FORECASTS COVER THESE TRENDS WELL AND NO UPDATES ARE PLANNED THIS MORNING. MONDAY THROUGH WEDNESDAY...THE GFS AND EUROPEAN MODELS SHOW THE LOW PRESSURE SYSTEM WOBBLING OVER CENTRAL AND SOUTHERN CALIFORNIA. MOISTURE WILL LINGER OVER ARIZONA AND SHOULD BE SUFFICIENT FOR A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THURSDAY AND BEYOND...MODELS IN GOOD AGREEMENT THAT THE CALIFORNIA LOW WILL CROSS ARIZONA AND MOVE EASTWARD. PRECIP CHANCES ARE DECREASING THROUGH THIS PERIOD. && .AVIATION...FOR THE 18Z PACKAGE...ISOLATED TO SCT SHRA/TSRA WILL DEVELOP AFT 18-20Z TODAY. MVFR/IFR CONDITIONS...STRONG WINDS...AND SMALL HAIL PSBL IN THE STRONGER STORMS. ISOLD TO SCT SHRA/TSRA WILL BE POSSIBLE THROUGH THE NIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................JJ AVIATION................MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 10, 6:01 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 601 AM MST SAT SEP 10 2011 AZZ004>018-037>040-110700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 601 AM MST SAT SEP 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHLAND TODAY. SOME STORMS WILL PRODUCE HEAVY RAINFALL AND SMALL HAIL. THERE IS THE POTENTIAL TODAY FOR LOCALIZED FLOODING. THUNDERSTORMS ACTIVITY IS EXPECTED TO CONTINUE OVERNIGHT WITH A FEW STORM CAPABLE OF PRODUCING HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN ARIZONA ON SUNDAY. A FEW OF THE STRONGER STORMS MAY PRODUCE HAIL... STRONG WIND GUSTS...AND LOCALLY HEAVY RAINFALL....ESPECIALLY OVER AREAS WEST OF A LINE FROM PAGE TO PAYSON. A CHANCE OF STORMS WILL PERSIST FROM MONDAY THROUGH AT LEAST WEDNESDAY. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 10, 8:30 AM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 AM MST SAT SEP 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 5 SE FLAGSTAFF 35.14N 111.56W
09/08/2011 E1.00 INCH COCONINO AZ PUBLIC
LAKE MARY CAMPGROUND. PEA TO QUARTER-SIZED HAIL. SOME
DENTS IN ROOFS OF RVS. HAIL LASTED 30 MINUTES. AT LEAST
1 INCH ACCUMULATION ON GROUND.
&&
EVENT NUMBER FGZ1100239
DGVSpecial weather statement, Sep 10, 12:44 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1244 PM MST SAT SEP 10 2011 AZZ012-016-102000- COCONINO AZ- 1244 PM MST SAT SEP 10 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 100 PM MST AT 1238 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CHAVEZ MOUNTAIN...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RURAL COCONINO COUNTY SOUTH OF METEOR CRATER... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES. && LAT...LON 3500 11109 3477 11099 3471 11129 3488 11137 TIME...MOT...LOC 1944Z 249DEG 4KT 3482 11123 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 12:44 PM MST | Special Weather Statement | FGZ | 16 min | |
| Sep 10, 1:34 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 41 min |
| Sep 10, 2:06 PM MST | Special Weather Statement | FGZ | Navajo | 9 min |
| Sep 10, 2:10 PM MST | Areal Flood Advisory | FGZ | Yavapai | 95 min |
| Sep 10, 2:16 PM MST | Special Weather Statement | FGZ | 14 min | |
| Sep 10, 2:31 PM MST | Special Weather Statement | FGZ | Navajo | 29 min |
| Sep 10, 3:02 PM MST | Special Weather Statement | FGZ | Coconino | 13 min |
| Sep 10, 3:12 PM MST | Special Weather Statement | FGZ | 18 min | |
| Sep 10, 3:20 PM MST | Special Weather Statement | FGZ | Navajo | 25 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.